Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 24, 2004

May 24, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 24, 2:06 PM EST, 46 minutes earlier.

Area forecast discussion, May 24, 2:06 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
306 PM EDT MON MAY 24 2004

.SHORT TERM...

WARM HUMID AMS IN PLACE OVER PA IN WARM SECTOR OF OBLONG SFC LOW
OVER ERN MI. TWO SVR TSTM WATCHES IN EFFECT COLLECTIVELY COVERING
MOST OF CWA EXCLUDING LOWER SUSQUEHANNA VALLEY.
ISOLATED CONVECTION OCCURRING MAINLY OVER EASTER CWA...BUT EAST TO
WEST ORIENTED COLD FRONT FROM MI LOW AND BEST DISCERNIBLE SHORTWAVE
IN WV IMAGERY HAVING ALREADY LIFTED INTO NEW ENG IS LIMITING SFC
CONVERGENCE AND STRONG TRIGGER FOR INITIATION OF WIDESPREAD
CONVECTION. WILL HOLD ZONES TO JUST BEFORE 4PM TO ALLOW FIRST WATCH
TO EXPIRE OR BE REISSUED.

GARTNER

LATER TUES INTO WED WE SHUD SEE ANOTHER SURGE OF MOISTURE AND RW/TRW
MAKE A RETURN. CUD BE A VERY INTERESTING SITUATION DEVELOPING IF THE
GFS VERIFIES AS IT TAKES A NICE SLUG QPF RIGHT THRU THE STATE. THE
ETA IS A LITTLE MORE BELIEVABLE WITH A FLATTER WAVE AND A BIT LESS
QPF OVERALL. THE GFS APPEARS TO DEVELOP SOME SORT OF CONVECTION
PROBLEM DEVELOPING THIS ODD LOOKING 40+ VORT CENTER AT 500MB FROM A
VERY FLAT WAVE/RIPPLE THAT ORIGINATES OVER THE MISS VALLEY EARLY IN
THE DAY.

JL

.LONG TERM...
UPR TROF WILL SWING SFC SYSTEM THUR CWA WED WITH CHANCE
SHOWER/TSTSMS. HTS WILL ONLY LITTLE TIME TO REBUILD BEFORE WEAK NRN
STREAM WAVE MOVES THRU ON FRI. WARM FRONT WILL LIFT SLOWLY THRU THE
AREA THRU THE UPCOMING HOLIDAY WEEKEND AS SRLY FLOW INCREASES AND
HEIGHTS BUILD AS UPR TROF DEVELOPS OVER THE CENTRAL U.S.

GARTNER

.AVIATION...
SOME POTENTIAL FOR LATE NIGHT VIS RESTRICTIONS TONIGHT IN THE USUAL
SUSPECTS...LIKE BFD AND IPT. BUT OVERALL LOWERING DEWPOINTS SHUD
LEAD TO A REASONABLE PERIOD OF FLYING CONDITIONS LASTING THRU MUCH
OF THE DAY TUES.

JL

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     62  83  65  80 /  10  10  60  40
WILLIAMSPORT   56  79  62  76 /  10  10  70  40
BRADFORD       47  72  57  68 /  10  20  90  40
JOHNSTOWN      55  77  61  69 /  10  20  80  40
ALTOONA        55  79  62  76 /  10  10  60  40
STATE COLLEGE  55  78  62  75 /  10  10  60  40
SELINSGROVE    55  81  62  77 /  10  10  60  40
LANCASTER      60  84  64  79 /  10  10  60  40
YORK           58  82  63  79 /  10  10  60  40
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCHES TIL 20 AND 21Z FOR MOST OF CENTRAL PA.
&&
Hazardous weather outlook, May 24, 4:46 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 AM EDT MON MAY 24 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250944-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
546 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE
SUSQUEHANNA VALLEY THIS AFTERNOON IN ADVANCE OF A COLD FRONT.
ISOLATED WIND GUSTS EXCEEDING 58 MPH...ALONG WITH LARGE HAIL ARE
POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A STRONG UPPER AIR DISTURBANCE WILL ACCOMPANY A RAPID RETURN OF WARM
MOIST AIR INTO CENTRAL PENNSYLVANIA LATE TUESDAY AND TUESDAY NIGHT.
THERE IS THE POSSIBILITY THAT STRONG TO SEVERE THUNDERSTORMS OVER
NORTHERN OHIO AND SOUTHERN LOWER MICHIGAN LATE TUESDAY AFTERNOON WILL
CONSOLIDATE INTO A LARGE SEVERE THUNDERSTORM COMPLEX...AND THEN RACE
SOUTHEAST ACROSS CENTRAL PENNSYLVANIA BETWEEN ABOUT MIDNIGHT AND 6 AM
WEDNESDAY MORNING. THIS TYPE OF WEATHER FEATURE CAN PRODUCE
WIDESPREAD STRONG WINDS AND WIND DAMAGE...FREQUENT LIGHTNING...AND
1 TO 2 INCHES OF RAINFALL.

LAMBERT

In the hours before

Special weather statement, May 24, 10:06 AM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT MON MAY 24 2004

PAZ051>053-058-242000-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
1106 AM EDT MON MAY 24 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT
MONDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

COLUMBIA...MONTOUR...NORTHUMBERLAND AND SCHUYLKILL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, May 24, 10:57 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1157 AM EDT MON MAY 24 2004

PAZ051>053-058-250156-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
1157 AM EDT MON MAY 24 2004

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
PORTIONS OF EASTERN PENNSYLVANIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 24, 11:47 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1247 PM EDT MON MAY 24 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
056-063-242100-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-CUMBERLAND
PA-ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN
PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN
LYCOMING PA-PERRY PA-POTTER PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE
PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA
PA-UNION PA-WARREN PA-
1247 PM EDT MON MAY 24 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
MONDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...CUMBERLAND...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LYCOMING...MCKEAN...MIFFLIN...PERRY...POTTER...SNYDER...
SOMERSET...SULLIVAN...TIOGA...UNION AND WARREN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, May 24, 2:30 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT MON MAY 24 2004

PAZ058-242030-
SCHUYLKILL-
330 PM EDT MON MAY 24 2004

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MINERSVILLE...MOVING EAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR POTTSVILLE AND SCHUYLKILL
HAVEN AROUND 335 PM...PORT CARBON...LANDINGVILLE AND ST. CLAIR
AROUND 340 PM...ORWIGSBURG...NEW PHILADELPHIA...MIDDLEPORT AND
AUBURN AROUND 345 PM AND DEER LAKE AROUND 350 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The radar

The State College radar (KCCX), 156 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuylkill

When
May 24, 2:52 PM EST
Where
Schuylkill County, Pottsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -76.183

Trees were knocked down by thunderstorm winds in Pottsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399691.